West Virginia, 2003

Hail and Damaging Winds in West Virginia, August 27, 2003

August 27, 2003 · NWS RLX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED AUG 27 2003

*********************************************************************
300 PM EDT WED AUG 27 2003

...TONIGHT AND THURSDAY...

BUSY TIME AT THE OFFICE WITH SEVERE THUNDERSTORM WATCH AND STORMS
ROLLING ACROSS THE NORTH. WILL HAVE AN EVENING GROUP IN THE ZONES TO
COVER THE REMAINING PERIOD OF THE WATCH.

NO MAJOR CHANGES FOR THE FIRST TWO PERIODS.  FRONT MAY BRIEFLY SINK
TO A PKB/CKB LINE BEFORE LIFTING BACK NORTHWARD TOMORROW.  WILL
LEAVE CHANCE POPS TO THE NORTH THIS EVENING AND SLIGHT TO THE
SOUTH.  WITH BOUNDARIES FLYING AROUND AND A SOUPY AIRMASS...SLIGHT
CHANCE POPS LOOK GOOD THROUGH THE NIGHT DESPITE THE LOSS OF
HEATING.  BACK IN THE SOUP FOR THURSDAY WITH NO FORCING OF NOTE...SO
SLIGHT CHANCE LOOKS GOOD FOR THE AREA.

DID RAISE MIN TEMPS A DEGREE OR TWO TONIGHT...NOT MUCH CHANGE TO MAX
TEMPS TOMORROW...MAV LOOKS GOOD.

...THURSDAY NIGHT THROUGH SATURDAY NIGHT...

MOIST PERIOD OF THE FORECAST AS WARM SOUTHWESTERLY FLOW CONTINUES.
WILL WATCH SFC LOW PUSHING INTO THE GREAT LAKES REGION THURSDAY
NIGHT.  AS A RESULT FRONT WILL MOVE NORTHWARD AGAIN IN THE FORM OF A
WARM FRONT.  BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE FRIDAY
NIGHT THROUGH SATURDAY NIGHT AS COLD FRONT NEARS AND SETTLES ACROSS
THE REGION.

...SUNDAY THROUGH WEDNESDAY...

NO REAL REASON TO CHANGE CURRENT FORECAST.  AS FRONT REACHES THE
AREA OVER THE WEEKEND THE UPPER FLOW FLATTENS OVER OUR REGION WHICH
WILL END ANY PUSH KEEPING THE FRONT IN OUR REGION THROUGH THE
WEEKEND.  WEAK WAVE FOR MONDAY WILL NUDGE THE FRONT EAST OF
MOUNTAINS WHERE IT WILL STALL AGAIN AS A TROUGH DIGS IN OHIO VALLEY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ CL/KF/AAR
*********************************************************************
1020 AM EDT WED AUG 27 2003

ONLY REAL CHANGE FOR THE AFTERNOON WILL BE TO ADD SLIGHT CHANCE TO
AREAS ALONG AND SOUTH OF I-64.  FEEL THAT WITH OUTFLOW BOUNDARIES
FLYING AROUND FROM MORNING CONVECTION...PLUS A WEAKER CAP...STORMS
CANNOT BE RULED OUT ANYWHERE TODAY.

TEMPS LOOK OK...BUT DID OPEN UP A FEW RANGES IN THE LOWLANDS.  CRW
ALREADY TO 80.  90 STILL LOOKS GOOD FOR A HIGH...AT LAST...UNLESS
MORE CLOUDS FORM OR A SHOWER HITS THE AIRPORT.

CL
*********************************************************************
315 AM EDT WED AUG 27 2003

TODAY AND TONIGHT...
DUE TO SUPERCOMPUTER PROBLEMS TRADITIONAL MODELS WERE NOT RUN
TONIGHT BUT RATHER THE MM5 IN PLACE OF ETA AND UKMET IN PLACE OF GFS.

LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS SOUTHEAST IOWA
BACK THROUGH NORTHERN ILLINOIS INTO SOUTHERN MICHIGAN.  THIS IS
FURTHER NORTH THAN PREVIOUS MODELS PLACED IT AND THERE IS NOT MUCH
FORCING TO PUSH IT VERY FAR SOUTH DURING DAY FROM WHAT I SEE.
HOWEVER...MODELS CONTINUE TO SHOW THIS FRONT MOVING INTO OUR
NORTHERN FORECAST AREA BY LATE AFTERNOON.  AM A BIT SKEPTICAL THAT
IT WILL ACTUALLY MAKE IT THAT FAR SOUTH BUT WITH OUTFLOW BOUNDARIES
LEFTOVER FROM TONIGHTS CONVECTION AND WEAKENING OF THE CAP ACROSS
THE NORTH...HAVE KEPT CHANCE POPS ACROSS NORTH.  THINKING PRECIP
WILL BE MAINLY IN LATE AFTERNOON AS CAP WEAKENS AND PEAK HEATING
OCCURS WITH ADDITIONAL SUPPORT FROM APPROACHING FRONT.  ORIENTED
POPS NORTH TO SOUTH PARALLEL TO CAP AND KEPT PRECIP CONFINED TO
NORTH OF HTS-CRW-BKW LINE.  AS LATE AFTERNOON/EVENING CONVECTION
FIRES AND FRONT SLIPS SOUTH...GRADUALLY INCREASE POPS FURTHER SOUTH
AND CARRY CHANCE OVERNIGHT EVERYWHERE.

THINK TEMPERATURES TODAY WILL AGAIN BE VERY WARM IN THE HTS-CRW
CORRIDOR AND CHARLESTON COULD FINALLY HIT THE ELUSIVE 90 DEGREE MARK.

THURSDAY THROUGH TUESDAY...
AVAILABLE EURO AND NOGAPS MODELS CONTINUE THE TREND OF INITIAL FRONT
EITHER WASHING OUT OR LIFTING BACK NORTH EARLY THURSDAY. SMALL
CHANCE OF CONVECTION IS STILL THERE THURSDAY AND FRIDAY WITH
POSSIBLE LEFT OVER BOUNDARIES IN THE MOIST AND CONDITIONALLY
UNSTABLE ATMOSPHERE. MODELS ALSO CONTINUE THE TREND OF MOVING NEXT
MUCH STRONGER COLD FRONT INTO THE REGION FRIDAY NIGHT AND
SATURDAY...AND THEN HANGING AROUND INTO EARLY NEXT WEEK AS FLOW
ALOFT BECOMES PARALLEL TO THE FRONT. SO A WET WEEKEND INTO EARLY
NEXT WEEK STILL LOOKS VALID WITH HEAVY RAINS POSSIBLE. FRONT SHOULD
OOZE THROUGH MOST OF THE AREA BY SUNDAY BEFORE STALLING...WITH MUCH
COOLER TEMPERATURES BEHIND THE FRONT. SINCE SCENARIO HAS NOT REALLY
CHANGED...LITTLE CHANGE TO TEMPERATURE FORECASTS.

HC/JMV
*********************************************************************
935 PM EDT TUE AUG 26 2003

WILL UPDATE FOR WINDS TONIGHT AND SEVERE THUNDERSTORM WATCH.

RPY
********************************************************************
Hazardous weather outlook, Aug 27, 4:10 AM EST, 10 hours 15 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN WEST
VIRGINIA AND SOUTHEAST OHIO.  THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL STALL OUT ACROSS THE REGION SATURDAY THROUGH
MONDAY.  THIS WILL ALLOW FOR TRAINING OF SHOWERS AND THUNDERSTORMS
OVER THE SAME AREAS...WHICH COULD ULTIMATELY LEAD TO SOME FLOODING
PROBLEMS.  THE MAIN THREAT AREAS WILL BE SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

COLEMAN

In the hours before

Local storm report, Aug 27, 1:49 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0249 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    MCCONNELSVILLE            OH   WIND DAMAGE
08/27/03   MORGAN                         SEVERAL TREES DOWN ALONG
                                          ROUTE 376 SOUTH.

JSH
Local storm report, Aug 27, 1:55 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
255 PM EDT WED AUG 27 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

204 PM     MOUNT PERRY               OH   .50 INCH HAIL
08/27/03   PERRY                          EVENT OCCURRED BETWEEN
                                          204 PM AND 219 PM
Special weather statement, Aug 27, 1:57 PM EST, 28 minutes before
WVZ007>011-014-017-019-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT WED AUG 27 2003

AT 300 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS CROSSING THE OHIO RIVER AND MOVING EAST AT 30 MPH.
THUNDERSTORMS THIS AFTERNOON HAVE A HISTORY OF PRODUCING LOCALLY
HEAVY RAIN...HAIL AND STRONG GUSTY WINDS.  RAINFALL AMOUNTS OF
AROUND 2 INCHES IN AN HOUR HAVE BEEN REPORTED.  THIS WILL CREATE
TEMPORARY DRAINAGE PROBLEMS AS THE STORMS MOVE THROUGH THE WEST
VIRGINIA COUNTIES NEAR THE OHIO RIVER THROUGH AROUND 4 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA.
Local storm report, Aug 27, 1:58 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
258 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

242 PM     STEWART                   OH   WIND DAMAGE
08/27/03   ATHENS                         SEVERAL TREES DOWN                                         204 PM AND 219 PM
Local storm report, Aug 27, 1:58 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
258 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

242 PM     STEWART                   OH   WIND DAMAGE
08/27/03   ATHENS                         SEVERAL TREES DOWN
Local storm report, Aug 27, 2:10 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
310 PM EDT WED AUG 27 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

207 PM     NELSONVILLE               OH   WIND DAMAGE
08/27/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          207 PM AND 237 PM
                                          LARGE BRANCHES BROKEN.

The radar

The Charleston,WV radar (KRLX), 126 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pleasants

When
August 27, 2:25 PM EST to 2:30 PM EST
Where
Pleasants County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -81.200

Scattered locations throughout the county had trees knocked down.

Hail, Lewis

When
August 27, 3:35 PM EST
Where
Lewis County, Weston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -80.450

Thunderstorm Wind, Putnam

When
August 27, 4:07 PM EST
Where
Putnam County, Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -81.883

Several large branches were snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334647, 5334648, 5334649.